A case of autoimmune haemolytic anaemia after 39 cycles of nivolumab
Hira Shaikh1, Nour Daboul2, Mary Albrethsen2
1Department of Internal Medicine, Allegheny Health Network, Pittsburgh, Pennsylvania, USA.
Abstract:
With growing use of nivolumab, rare but serious side effects have surfaced in some patients. We present a case of autoimmune haemolytic anaemia that developed after 39 cycles of nivolumab. A 78-year-old man with metastatic lung adenocarcinoma, refractory to multiple lines of chemotherapy was switched to nivolumab. After around 2 years of stable course on nivolumab, he developed transfusion-dependent anaemia with haemoglobin of 8.6 g/dL. Nivolumab was held immediately. Bone marrow biopsy findings were inconclusive of myelodysplastic syndrome. Further testing was suggestive of haemolysis with haptoglobin <10 mg/dL, elevated reticulocyte count and identification of immunoglobulin G antibody. Haemoglobin improved significantly with initiation of 1 mg/kg prednisone in addition to rituximab weekly × four doses. The development of transfusion-dependent anaemia with the exposure to cytotoxic chemotherapy usually raises the question for myelodysplastic syndrome. In contradiction, our patient was diagnosed to have a haematological autoimmune complication related to immunotherapy.
Related Concept Videos
What are Biogeochemical Cycles?
The Water Cycle
Autoimmune Disorders
Concept and Mechanism of Autoimmune Diseases
The immune...
The Phosphorus Cycle
The Nitrogen Cycle
The Carbon Cycle


